Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

   
 
 

 

Dimension and randomness in groups acting on rooted trees


Authors: Miklós Abért and Bálint Virág
Journal: J. Amer. Math. Soc. 18 (2005), 157-192
MSC (2000): Primary 20E08, 60J80, 37C20; Secondary 20F69, 20E18, 20B27, 28A78
DOI: https://doi.org/10.1090/S0894-0347-04-00467-9
Published electronically: September 2, 2004
MathSciNet review: 2114819
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We explore the structure of the $p$-adic automorphism group $Y$ of the infinite rooted regular tree. We determine the asymptotic order of a typical element, answering an old question of Turán.

We initiate the study of a general dimension theory of groups acting on rooted trees. We describe the relationship between dimension and other properties of groups such as solvability, existence of dense free subgroups and the normal subgroup structure. We show that subgroups of $W$ generated by three random elements are full dimensional and that there exist finitely generated subgroups of arbitrary dimension. Specifically, our results solve an open problem of Shalev and answer a question of Sidki.


References [Enhancements On Off] (What's this?)

  • [1994] A. G. Abercrombie.
    Subgroups and subrings of profinite rings.
    Math. Proc. Cambridge Philos. Soc., 116(2):209-222. MR 1281541 (95h:11078)
  • [In prep] M. Abért and B. Virág.
    Polynomials of $p$-trees. In preparation.
  • [1972] K. B. Athreya and P. E. Ney.
    Branching processes.
    Springer-Verlag, New York.
    Die Grundlehren der mathematischen Wissenschaften, Band 196. MR 0373040 (51:9242)
  • [1999] Y. Barnea and M. Larsen.
    A non-abelian free pro-$p$ group is not linear over a local field.
    J. Algebra, 214(1):338-341. MR 1684856 (2000d:20031)
  • [1997] Y. Barnea and A. Shalev.
    Hausdorff dimension, pro-$p$ groups, and Kac-Moody algebras.
    Trans. Amer. Math. Soc., 349(12):5073-5091. MR 1422889 (98b:20041)
  • [1998] Y. Barnea, A. Shalev, and E. I. Zelmanov.
    Graded subalgebras of affine Kac-Moody algebras.
    Israel J. Math., 104:321-334. MR 1622319 (99d:17025)
  • [2000] L. Bartholdi and R. I. Grigorchuk.
    Lie methods in growth of groups and groups of finite width.
    In Computational and geometric aspects of modern algebra (Edinburgh, 1998), volume 275 of London Math. Soc. Lecture Note Ser., pages 1-27. Cambridge Univ. Press, Cambridge. MR 1776763 (2001h:20046)
  • [1995] M. Bhattacharjee.
    The ubiquity of free subgroups in certain inverse limits of groups.
    J. Algebra, 172(1):134-146. MR 1320624 (96c:20044)
  • [1977] J. D. Biggins.
    Chernoff's theorem in the branching random walk.
    J. Appl. Probability, 14(3):630-636. MR 0464415 (57:4345)
  • [2000] N. Boston.
    $p$-adic Galois representations and pro-$p$ Galois groups.
    In New horizons in pro-$p$ groups, volume 184 of Progr. Math., pages 329-348. Birkhäuser, Boston, MA. MR 1765126 (2001h:11073)
  • [1991] F. M. Dekking and B. Host.
    Limit distributions for minimal displacement of branching random walks.
    Probab. Theory Related Fields, 90(3):403-426. MR 1133373 (93b:60189)
  • [1969] J. D. Dixon.
    The probability of generating the symmetric group.
    Math. Z., 110:199-205. MR 0251758 (40:4985)
  • [1991] J. D. Dixon, M. P. F. du Sautoy, A. Mann, and D. Segal.
    Analytic pro-$p$-groups, volume 157 of London Mathematical Society Lecture Note Series.
    Cambridge University Press, Cambridge.
    ISBN 0-521-39580-1. MR 1152800 (94e:20037)
  • [2000] M. du Sautoy, D. Segal, and A. Shalev, editors.
    New horizons in pro-$p$ groups, volume 184 of Progress in Mathematics.
    Birkhäuser, Boston, MA.
    ISBN 0-8176-4171-8. MR 1765115 (2001b:20001)
  • [1965] P. Erdos and P. Turán.
    On some problems of a statistical group-theory. I.
    Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 4:175-186.MR 0184994 (32:2465)
  • [2002] S. N. Evans.
    Eigenvalues of random wreath products.
    Electron. J. Probab., 7:no. 9, 15 pp. (electronic). MR 1902842 (2003f:60015)
  • [2001] P. W. Gawron, V. V. Nekrashevych, and V. I. Sushchansky.
    Conjugation in tree automorphism groups.
    Internat. J. Algebra Comput., 11(5):529-547. MR 1869230 (2002k:20046)
  • [2000] R. I. Grigorchuk.
    Just infinite branch groups.
    In New horizons in pro-$p$ groups, volume 184 of Progr. Math., pages 121-179. Birkhäuser, Boston, MA. MR 1765119 (2002f:20044)
  • [2000a] R. I. Grigorchuk, W. N. Herfort, and P. A. Zalesskii.
    The profinite completion of certain torsion $p$-groups.
    In Algebra (Moscow, 1998), pages 113-123. de Gruyter, Berlin. MR 1754662 (2001i:20058)
  • [2000b] R. I. Grigorchuk, V. V. Nekrashevich, and V. I. Sushchanskii.
    Automata, dynamical systems, and groups.
    Tr. Mat. Inst. Steklova, 231(Din. Sist., Avtom. i Beskon. Gruppy):134-214. MR 1841755 (2002m:37016)
  • [1974] J. M. Hammersley.
    Postulates for subadditive processes.
    Ann. Probability, 2:652-680. MR 0370721 (51:6947)
  • [1988] L. G. Kovács and M. F. Newman.
    Generating transitive permutation groups.
    Quart. J. Math. Oxford Ser. (2), 39(155):361-372. MR 0957277 (89i:20008)
  • [2000] M. F. Newman, C. Schneider, and A. Shalev.
    The entropy of graded algebras.
    J. Algebra, 223(1):85-100. MR 1738253 (2001c:16078)
  • [1983] P. P. Pálfy and M. Szalay.
    On a problem of P. Turán concerning Sylow subgroups.
    In Studies in pure mathematics, pages 531-542. Birkhäuser, Basel.MR 0820249 (87d:11073)
  • [2001] J.-C. Puchta.
    Unpublished.
  • [2003] J.-C. Puchta.
    The order of elements of $p$-sylow subgroups of the symmetric group.
    Preprint.
  • [2001] L. Pyber and A. Shalev.
    Residual properties of groups and probabilistic methods.
    C. R. Acad. Sci. Paris Sér. I Math., 333(4):275-278. MR 1854764 (2002g:20114)
  • [1999] A. Shalev.
    Probabilistic group theory.
    In Groups St. Andrews 1997 in Bath, II, volume 261 of London Math. Soc. Lecture Note Ser., pages 648-678. Cambridge Univ. Press, Cambridge.MR 1676661 (2001b:20117)
  • [2000] A. Shalev.
    Lie methods in the theory of pro-$p$ groups.
    In New horizons in pro-$p$ groups, volume 184 of Progr. Math., pages 1-54. Birkhäuser, Boston, MA. MR 1765116 (2001d:20026)
  • [2000] S. Sidki.
    Automorphisms of one-rooted trees: growth, circuit structure, and acyclicity.
    J. Math. Sci. (New York), 100(1):1925-1943.
    Algebra, 12. MR 1774362 (2002g:05100)
  • [2001] S. Sidki.
    Oxford University Algebra Seminar Talk, October 30, 2001.
  • [2000] G. A. Soifer and T. N. Venkataramana.
    Finitely generated profinitely dense free groups in higher rank semi-simple groups.
    Transform. Groups, 5(1):93-100. MR 1745714 (2001h:22017)
  • [1984] V. Sushchansky.
    Isometry groups of the Baire $p$-spaces.
    Dop. AN URSR, 8:27-30.
    (in Ukranian).
  • [1971] J. S. Wilson.
    Groups with every proper quotient finite.
    Proc. Cambridge Philos. Soc., 69:373-391. MR 0274575 (43:338)
  • [2000] J. S. Wilson.
    On just infinite abstract and profinite groups.
    In New horizons in pro-$p$ groups, volume 184 of Progr. Math., pages 181-203. Birkhäuser, Boston, MA. MR 1765120 (2001i:20060)
  • [2002] P. A. Zalesskii.
    Profinite groups admitting just infinite quotients.
    Monatsh. Math., 135(2):167-171. MR 1894095 (2003b:20043)
  • [2000] E. Zelmanov.
    On groups satisfying the Golod-Shafarevich condition.
    In New horizons in pro-$p$ groups, volume 184 of Progr. Math., pages 223-232. Birkhäuser, Boston, MA. MR 1765122 (2002f:20037)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 20E08, 60J80, 37C20, 20F69, 20E18, 20B27, 28A78

Retrieve articles in all journals with MSC (2000): 20E08, 60J80, 37C20, 20F69, 20E18, 20B27, 28A78


Additional Information

Miklós Abért
Affiliation: Department of Mathematics, University of Chicago, 5734 University Ave., Chicago, Illinois 60637
Email: abert@math.uchicago.edu

Bálint Virág
Affiliation: Department of Mathematics, University of Toronto, 100 St George St., Toronto, Ontario, Canada M5S 3G3
Email: balint@math.toronto.edu

DOI: https://doi.org/10.1090/S0894-0347-04-00467-9
Keywords: Groups acting on rooted trees, Galton-Watson trees, Hausdorff dimension, pro $p$-groups, generic subgroups, symmetric $p$-group
Received by editor(s): February 16, 2003
Published electronically: September 2, 2004
Additional Notes: The first author’s research was partially supported by OTKA grant T38059 and NSF grant #DMS-0401006.
The second author’s research was partially supported by NSF grant #DMS-0206781 and the Canada Research Chair program.
Article copyright: © Copyright 2004 M. Abért and B. Virág

American Mathematical Society